Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 105, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2007, 6:51 PM CDT for Hamilton County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2007, 6:51 PM CDT (23:51 UTC)
- Expired
- May 14, 2007, 7:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Hamilton County, IA
The radar
The Des Moines radar (KDMX), 73 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -500 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:15 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, May 14, 3:15 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT MON MAY 14 2007 .SHORT TERM FORECAST... MAIN FOCUS WILL BE COLD FRONT MOVING SOUTHEAST THROUGH THE OVERNIGHT. MAIN ISSUE IS TIMING AND MOVEMENT. LEANED TOWARD NAM BASED ON INITIAL CONDITIONS OF MODELS. EXPECT ANY DEVELOPMENT WILL BE INVOF FRONT AS MODELS DEPICT NARROW BAND OF CAPE AND INSTABILITY MAXES. LOOKING OVER SOUNDINGS NOT GREAT WIND FIELDS AND NOT MUCH IN WAY OF SHEAR. IF ANY SEVERE STORMS DO DEVELOP LIKELY WILL BE HAIL AND WIND THREATS...TORNADO THREAT MINIMAL. MUCH DRIER AIR FARTHER BEHIND THIS FRONT SO BELIEVE NORTH WILL BE MUCH COOLER AS DEWPOINTS DRY OUT WHILE IN THE SOUTH FULL EFFECTS OF DRYING NOT FELT BEFORE 14Z. .LONG TERM /TONIGHT-SUNDAY/... FRONT AND ACTIVE CONVECTION SHOULD BE EXITING SERN COUNTIES EARLY IN DAY ON TUE. POTENTIAL FOR A NARROW STRATIFORM RAIN REGION FOLLOWING THE LINE ALONG THE FRONT...AND WSWLY LOW LEVEL JET STILL FEEDING INTO BACK SIDE...SO COULD SEE UP TO ONE HALF INCH RAINFALL AMOUNTS ALL BEFORE NOON IN FAR SERN COUNTIES. STRONG DRYING THEN FOLLOWS WITH COLD AIR ADVECTION AND WINDY CONDITIONS...SO A MUCH COOLER DAY ON TUE. HELD A COUPLE OF DEGREES ABOVE GUIDANCE IN THE SOUTH HALF DUE TO MILD START EARLY. QUIET ON TUE NIGHT THEN A QUICK MOVING SECONDARY COOL FRONT PASSES THROUGH ON WED. MOISTURE WILL BE QUITE LIMITED BUT THERE MAY BE ENOUGH HEATING IN ADVANCE OF THE FRONT COMBINED WITH COLD AIR ALOFT TO PRODUCE HI-BASED SHOWERS SOUTH OF I-80 WED AFTERNOON. LAPSE RATES WILL BE STEEP SO THIS WOULD LIKELY BE A LOT OF VIRGA AND BRIEF WIND GUSTS AND VERY LOW IF ANY QPF. HI PRESSURE SETTLES OVER THE ARE FOR A PLEASANT THURSDAY THEN A GRADUAL WARMUP THROUGH THE WEEKEND AS IOWA STAYS IN THE WARM SECTOR AND DRY. BOUNDARY WILL APPROACH SRN MN SATURDAY NIGHT...BUT ANY CONVECTION ASSOCIATED WITH IT IS EXPECTED TO REMAIN WELL N OF IA. SOUTH FLOW CONTS INTO MON...AND WITH A COLD FRONT APPROACHING FROM THE WEST...INSERTED THE FIRST CHANCE FOR THUNDERSTORMS AGAIN ON MONDAY. HOWEVER...AT THIS POINT ANY RAIN APPEARS TO BE MORE LIKELY TOWARD TUE...BUT THATS A LONG WAY OUT. && .AVIATION... TIMING OF THUNDERSTORM DEVELOPMENT AND MOVEMENT OF COLD FRONT THROUGH THE STATE MAIN ISSUES AFFECTING AVIATION WEATHER TONIGHT. APPEARS ANY CLOUDS AND RAIN WILL BE NEAR THE COLD FRONT AND MOST OF THAT CLOUDINESS WILL BE VFR LIKELY ABOVE 5000 FEET. THUNDERSTORMS WILL PRODUCE MVFR CEILINGS LESS THAN 3000 FEET AND VISIBILITY 3-5 MILES. SLOW IMPROVEMENT TOWARD MORNING FROM NORTHWEST WITH CEILINGS REMAINING MVFR. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY EXPIRES AT 6 PM CDT THIS EVENING FOR COUNTIES INCLUDING HIGHWAY 30 AND NORTHWARD. && SHORT TERM/AVIATION...FORSTER LONG TERM...JUNGBLUTH
Hazardous weather outlook, May 14, 3:32 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 332 PM CDT MON MAY 14 2007 IAZ004>007-015>017-023>028-151100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 332 PM CDT MON MAY 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND NORTH OF HIGHWAY 3. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND BECOME MORE NUMEROUS OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WHICH COULD PRODUCE LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING EAST OF LINE FROM CLARION TO NORTHWOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. IAZ033>039-044>050-057>062-070>075-081>086-092>097-151100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 332 PM CDT MON MAY 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE SOUTH THROUGH THE AREA LATER TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WHICH COULD PRODUCE LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND...MAINLY NORTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING ACROSS MUCH OF THE AREA. ISOLATED THUNDERSTORMS COULD LINGER OVER FAR SOUTHEASTERN AREAS INTO TUESDAY AFTERNOON. NO SEVERE WEATHER WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT. FORSTER
In the hours before
Local storm report, May 14, 5:24 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT MON MAY 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 3 SW DOW CITY 41.90N 95.54W
05/14/2007 E1.00 INCH CRAWFORD IA TRAINED SPOTTER
&&
STEACHOULocal storm report, May 14, 5:49 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT MON MAY 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 4 S DOW CITY 41.87N 95.49W
05/14/2007 E0.75 INCH CRAWFORD IA TRAINED SPOTTER
&&
STEACHOULocal storm report, May 14, 6:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT MON MAY 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 5 NNE LEHIGH 42.42N 94.02W
05/14/2007 E0.88 INCH WEBSTER IA TRAINED SPOTTER
&&
STEACHOUThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 4:00 AM CDT | Wind Advisory | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Carroll and 21 more | 14 hr |
| May 14, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 43 min |
| May 14, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 31 min |
| May 14, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.